A heparin induced thrombocytopenia Type II (HIT) is a dangerous complication of heparin therapy. Bleeding, but above all serious thromboembolic complications, which may result in crippling disabilities or even death, can develop. Twelve heart surgery patients who were diagnosed with a HIT Type U are reported. Seven of the patients were diagnosed post operatively, the other five pre-operatively. Two of these patients underwent heart surgery with r-Hirudin (Behringwerke AG, Marburg, Germany) on cardiopulmonary bypass and two on Orgaran (AKZO Organon, the Netherlands). Of the seven post operative HIT patients, four had had a bypass operation and each had received a mitral or aortic valve replacement. Another patient bad received an artificial biventricular support system (Berlin Heart) and was diagnosed with HIT Type II post operatively. Because of his special condition, this patient underwent anticoagulation with Orgaran and heart transplantation with Orgaran on a heart lung machine. Upon suspicion of HIT Type II, heparin therapy was immediately halted and an alternative treatment of Orgaran or r-Hirudin was begun. One patient encountered bleeding of a gastric ulcer on Orgaran therapy. Heart surgery patients, especially patients with an artificial support system, are potentially lethally threatened by serious thromboembolic complications accompanying HIT Type II. Therefore, these patients must be diagnosed as early as possible. Orgaran along with r- Hirudin are effective heparin substitutes in patients with HIT Type II. These medications can be widely administered to heart surgery patients pre-, intra- , and post operatively without complication.
ASJC Scopus subject areas
- Biomedical Engineering